Today’s NCLEX® LPN question of the day focuses on the poisoning case of a five-year-old. Do you know the answer? Let’s find out!

The nurse is caring for a 5-year-old patient who ingested 18 acetaminophen tablets. The nurse chooses the priority hypothesis of risk for hepatic injury and begins generating solutions. Which expected outcome is most appropriate?

A. The patient’s liver function tests will continue to increase.

B. By discharge, the patient will not develop signs and symptoms of hepatotoxicity.

C. By discharge, the patient will have no nausea or vomiting.

D. The patient will receive all scheduled doses of acetylcysteine.

Scroll down for the correct answer!

The correct answer to today’s NCLEX LPN® Question is…

B. By discharge, the patient will not develop signs and symptoms of hepatotoxicity

Rationale: An appropriate outcome statement is for this patient to not develop signs of hepatotoxicity. These clinical findings may include rash, stomach pain, nausea, vomiting, dark-colored urine, light-colored bowel movements, jaundice, loss of appetite, and fever.

Main Takeaway

The practical nurse contributes to generating solutions by identifying patient-centered expected outcomes that align with the prescribed plan of care. Outcomes are specific, measurable, achievable, realistic, and time-based. In this scenario, the priority hypothesis is risk for hepatic injury after acetaminophen overdose. An appropriate outcome is that the child will not develop signs or symptoms of hepatotoxicity by discharge. Findings that can indicate hepatotoxicity include abdominal pain, nausea, vomiting, dark-colored urine, light-colored stools, jaundice, loss of appetite, fever, or other concerning changes. The practical nurse monitors for these findings and reports them promptly.

Incorrect Answer Explanations

A. The patient’s liver function tests will continue to increase

Rationale: Liver function tests that continue to increase indicate progressing liver damage. The desired trend is for these values to remain at baseline or, if elevated, to decrease from their peak values.

C. By discharge, the patient will have no nausea or vomiting.

Rationale: This is a positive and patient-centered outcome, but it does not adequately evaluate the priority hypothesis of acute liver injury.

D. The patient will receive all scheduled doses of acetylcysteine.

Rationale: Acetylcysteine is used to prevent or reduce hepatic injury following a potentially toxic acetaminophen ingestion. However, this statement describes the completion of a treatment intervention rather than the patient’s physiological response to treatment.

Want to learn more about this topic?

Watch this Osmosis video: Case study – Poisoning (pediatric): Nursing

Get your free trial today to find out why millions of current and future clinicians and caregivers love learning by Osmosis.

, , , ,

Comments

Leave a Reply

Your email address will not be published. Required fields are marked *